Oklahoma, 2025

Flash Flooding in Oklahoma, January 30, 2025

January 30, 2025 · NWS SHV · 2 events in 1 county or zone

A closed upper level low pressure system shifted east from Southeast Colorado into the Oklahoma/Texas Panhandles into Western Oklahoma on January 30th, with an increased southerly low level flow allowing warm, humid, and very moist air to return back north across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas with the passage of a warm front. Strong forcing near and north of the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A closed upper level low pressure system shifted east from Southeast Colorado into the Oklahoma/Texas Panhandles into Western Oklahoma on January 30th, with an increased southerly low level flow allowing warm, humid, and very moist air to return back north across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas with the passage of a warm front. Strong forcing near and north of the warm front ahead of this upper low pressure system resulted in areas of widespread showers and embedded thunderstorms over portions of extreme Northeast Texas, Southeast Oklahoma, and adjacent sections of Southwest Arkansas, where rainfall amounts of 2-6+ inches was observed.

These excessive totals resulted in areas of flash flooding over the hillier terrain of McCurtain County Oklahoma, where multiple roads were closed due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 30, 5:25 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jan 30, 5:25 AM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
525 AM CST Thu Jan 30 2025

...New AVIATION...

.SHORT TERM...
(Thursday through Friday)
Issued at 324 AM CST Thu Jan 30 2025

As of the 08Z hour, a broad area of showers is advancing north and
west across extreme southeast Oklahoma, northeast Texas and
southwest Arkansas. Embedded areas of convection within are
beginning to show signatures of thunder, but remain below advisory
criteria as of this writing. Isolated showers drift due north ahead
and south of this complex. As a cold front pushes north across the
ArkLaTex this morning, elevated south winds will advect a modified
Gulf airmass into the region, allowing our east Texas and Louisiana
zones to climb into the low to middle 70s by midday.

Meanwhile, a surface cold front propagates eastward across central
Texas at this hour. Based on the latest high resolution short range
guidance, this front will swing a line of more potent convection
into the ArkLaTex late this morning and into the afternoon hours. As
this complex moves into the destabilized airmass, storms are
expected to become strong to severe. The primary mode of severe
weather is anticipated to be gusty winds, but hail and tornadoes
cannot be ruled out. Meanwhile, as heavy rain trains across our
northwestern zones, areas of flash flooding are possible,
particularly north of I-20 in east Texas and into Oklahoma and
Arkansas. Impacted zones are included in a Flood Watch which remains
in effect through 00Z this evening.

Short range guidance is fairly progressive with the timing of this
system, with the front pushing rainfall east of I-49 by sundown, and
out of the ArkLaTex altogether by midnight. Winds will become
westerly in the wake of the front, and overcast skies will begin to
clear through the night, while temperatures drop into the 40s. Under
partly cloudy to mostly clear skies, highs Friday will climb into
the 60s areawide.

SP

&&

.LONG TERM...
(Friday Night through Thursday)
Issued at 324 AM CST Thu Jan 30 2025

By Friday evening, the upper level trough responsible for Thursday's
storms will have lifted north and east into the Ohio Valley, making
way for pseudo-zonal flow to dominate through the weekend and into
early next week. Long range guidance is somewhat split on the nature
of a series of weak disturbances, but as of this writing, these
features do not look sufficiently amplified to make a dent in the
ArkLaTex's period of quiet conditions until next Wednesday. As a
weak shortwave pushes east, slight chances of showers and storms
will impact our northern zones Wednesday morning, continuing through
to the end of this extended forecast period.

After a slightly milder end to January on Friday and start to
February on Saturday, temperatures will rebound quickly and
noticeably, with the rest of the first week of February seeing very
warm conditions for much of the region, with highs climbing into the
upper 60s to lower 70s northwest and mid to upper 70s southeast 70s
late this weekend and continuing into next week. Aside from a few
30s returning Saturday morning, lows will sit squarely in the 40s
and 50s throughout.

SP

&&

.AVIATION...
(12Z TAFS)
Issued at 512 AM CST Thu Jan 30 2025

For the 30/12z TAF update...Radar imagery is showing areas of
moderate rainfall across east Texas, southeast Oklahoma and
western Arkansas this morning. Expecting showers and thunderstorms
to increase in coverage through the morning and into the
afternoon. As such, there will be a wide variety of MVFR to IFR
and LIFR at times throughout this period due to limited visibility
from any heavier rainfall, lower ceilings and some BR scattered
in. I don't really see any improvement coming to these flight
conditions throughout this TAF period. /33/

&&

.SPOTTER INFORMATION STATEMENT...
Issued at 324 AM CST Thu Jan 30 2025

Spotter activation may be needed today for flash flood and severe
weather reports.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  48  66  42 /  80  10   0   0
MLU  75  50  67  42 /  60  80   0   0
DEQ  66  40  62  34 /  90   0   0   0
TXK  68  47  64  39 /  90   0   0   0
ELD  71  46  65  39 /  80  30   0   0
TYR  66  46  64  41 /  80   0   0   0
GGG  69  44  65  39 /  70   0   0   0
LFK  71  46  66  42 /  70   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through this afternoon for ARZ050-051-059.

LA...None.
OK...Flood Watch through this afternoon for OKZ077.

TX...Flood Watch through this afternoon for TXZ096.

&&

SHORT TERM...26
LONG TERM....26
AVIATION...33

In the hours before

Special weather statement, Jan 30, 9:56 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
956 AM CST Thu Jan 30 2025

TXZ124>126-136>138-149-150-301700-
Harrison TX-Marion TX-Smith TX-Cherokee TX-Gregg TX-Wood TX-Rusk
TX-Upshur TX-
956 AM CST Thu Jan 30 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHEROKEE...
GREGG...WESTERN HARRISON...WESTERN MARION...EASTERN SMITH...
NORTHWESTERN RUSK...UPSHUR AND SOUTHEASTERN WOOD COUNTIES UNTIL 11
AM CST...

At 956 AM CST, Doppler radar was tracking a line of strong
thunderstorms extending from over Rosewood to 6 miles northeast of
Maydelle, or extending from 6 miles west of Gilmer to 6 miles south
of Jacksonville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Tyler, Longview, Jacksonville, Henderson, Kilgore, Whitehouse,
  White Oak, Gladewater, Gilmer, Hallsville, Overton, Bullard,
  Troup, Big Sandy, Hawkins, Ore City, New London, Arp, Clarksville
  City and East Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3175 9536 3176 9539 3278 9516 3290 9496
      3289 9471 3288 9471 3288 9444 3263 9450
      3205 9470 3173 9537 3174 9537 3174 9536
TIME...MOT...LOC 1556Z 238DEG 32KT 3273 9506 3237 9509 3187 9525

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

50

The radar

The Western Arkansas radar (KSRX), 144 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
January 30, 10:01 AM CST to 1:45 PM CST
Where
McCurtain County, 0.3 mi E of Broken Bow to 4.17 mi NNE of Eagletown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.030, -94.725

Craig, Clouse, Dog Pound, Peavy, and Shiloh Roads just east of Broken Bow were all closed due to flooding.

Flash Flood, McCurtain

When
January 30, 10:14 AM CST to 1:45 PM CST
Where
McCurtain County, 6.93 mi WSW of Hochatown to 6.88 mi WSW of Hochatown
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.173, -94.787

Significant flooding occurred on Pickleberry Trail northwest of Hochatown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234288, 1234294.